Hail, Becker
- When
- September 14, 7:28 PM CST
- Where
- Becker County, 4.17 mi N of Osage
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.980, -95.260
Nickel to quarter sized hail fell.
By the early evening of September 14th, a stationary boundary had set up along a line from Elbow Lake to Wadena. A few severe thunderstorms formed north of this boundary, in the Park Rapids area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By the early evening of September 14th, a stationary boundary had set up along a line from Elbow Lake to Wadena. A few severe thunderstorms formed north of this boundary, in the Park Rapids area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 14, 5:38 PM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 638 PM CDT Thu Sep 14 2017 .UPDATE... Issued at 638 PM CDT Thu Sep 14 2017 Updated forecast for precipitation chances and cloud cover. Broad area of showers is becoming more linear in the vicinity of some low level frontogenesis as the evening progresses. Believe the southern end may still have thunderstorms continuing this evening. And can't rule out an isolated severe storm out of these cells...as CAPEs are around 1000 J/kg and effective shear at 30-40 kts. Also...NAM has heavy rain targeted in the Bemidji area tonight. Will increase PoPs/QPF if trends point in that direction. && .SHORT TERM...(This evening through Friday) Issued at 300 PM CDT Thu Sep 14 2017 Surface boundary has pushed through all but the far se forecast area. Higher dewpoints lag behind the front where current elevated convection is taking place. Weak impulse over the Fa providing enough support to aid in convection into the evening. Based on elevated cape values and showalter indices, T will be possible mainly over the southeast half of the fa. Back edge of pcpn entering the western fa so trended lower pops from west to east through the evening with most areas dry after midnight. Convection currently spotty with T so far isolated so will continue with high end chance pops. So far CAM guidance is not developing any convection vcnty boundary which has seen some solar but under stiff cap. Coolest temperatures overnight will be vcnty DVL basin which will be under stronger cooling with the remainder seeing lows in the 50s to around 60. Fa will see a break first half of tomorrow with leading edge of rain shield reaching the western fa during the afternoon. Models in pretty close agreement with timing so did increase pops across the west from mid afternoon on. With clouds and developing rain temperatures will be much cooler. .LONG TERM...(Friday night through Thursday) Issued at 300 PM CDT Thu Sep 14 2017 Friday night through Sunday...model trends continue to be in general agreement and on track with the weekend system crossing the area. After Tuesday, there is a bit more divergence in solutions so opted for a blended soln toward the end of the forecast period. Placement of best divergence is in the northern part of the forecast area where heavier amounts of stratiform rain is expected. Winds will more northerly and widespread cloudiness will keep temps on the cooler side with highs only expected to reach the 50s to low 60s. By Monday...upper level trof begins shifting east and broadening...with ridge amplification in the west. This pattern will shift east resulting in a warm up through the latter part of the period...with values reaching back into the mid 70s for highs. Otherwise...expect periods of scattered showers. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 638 PM CDT Thu Sep 14 2017 IFR ceilings are expected across much of the area by sometime tomorrow. The progression of the ceilings will be the latest on the ND side. A few thunderstorms will be possible as well this evening..mainly in the BJI and FAR areas. The better chance for widespread rain will come late in the day tomorrow...especially north. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...Voelker LONG TERM...Hopkins AVIATION...Knutsvig
Hazardous Weather Outlook National Weather Service Grand Forks ND 705 AM CDT Thu Sep 14 2017 MNZ001-004>008-013-014-NDZ006>008-014>016-024-026>030-038-054- 151215- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-Pennington-Red Lake-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Western Walsh County- 705 AM CDT Thu Sep 14 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053- 151215- Norman-Clay-North Beltrami-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Cass-Ransom-Sargent-Richland- 705 AM CDT Thu Sep 14 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight To start the day through mid morning...areas of fog with visibilities under one half mile will occur around Bemidji, Park Rapids and Detroit lakes. A frontal boundary will be located from north of Duluth to near Wadena to near Aberdeen this afternoon. North of the front enough instability may be present above the surface so that scattered thunderstorms will form late afternoon and early evening. Isolated storms may briefly become severe with hail to 1 inch and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and a few thunderstorms are expected Friday afternoon into early Saturday. No hazardous weather anticipated Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
The Fargo/Grand Forks radar (KMVX), 167 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
3 hail. Local standard time, as filed.
Nickel to quarter sized hail fell.
The hail fell at Fifth Crow Wing Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716027, 716028, 716174.